Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at May 20, 2017, 7:18 AM CDT for Cherokee County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 7:18 AM CDT (12:18 UTC)
- Expired
- May 20, 2017, 10:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Cherokee County, TX
The radar
The Shreveport radar (KSHV), 155 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 7:30 AM CDT | FLASH FLOOD | Jacksonville, TX | JACKSONVILLE POLICE REPORTS FLOODING AT INTERSECTION OF CANADA AND BEAUMONT STREET...3000 BLOCK OF N. JACKSON STREET...AND 1200 BLOCK OF WEST RUSK STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 0.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1813 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.7
The text
As transmitted.
208
WGUS54 KSHV 201218
FFWSHV
TXC073-201515-
/O.NEW.KSHV.FF.W.0008.170520T1218Z-170520T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
718 AM CDT SAT MAY 20 2017
The National Weather Service in Shreveport has issued a
* Flash Flood Warning for...
Cherokee County in northeastern Texas...
* Until 1015 AM CDT
* At 716 AM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Up to three inches of
rain have already fallen. Road flooding with a few road closures
have been reported.
* Some locations that will experience flooding include...
Jacksonville, Rusk, Alto, Mount Selman, Ponta, Mixon, Reese,
Maydelle, New Summerfield, Gallatin, Reklaw, Cuney, Teaselville and
Concord.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3213 9499 3169 9499 3157 9520 3158 9526
3159 9528 3161 9526 3163 9529 3168 9529
3172 9534 3174 9533 3173 9537 3175 9536
3176 9540 3182 9540 3185 9544 3193 9542
3196 9545 3199 9545 3205 9542 3213 9546
$$
071 follow-up statement
214
WGUS74 KSHV 201410
FFSSHV
Flash Flood Statement
National Weather Service Shreveport LA
910 AM CDT SAT MAY 20 2017
TXC073-201515-
/O.CON.KSHV.FF.W.0008.000000T0000Z-170520T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee TX-
910 AM CDT SAT MAY 20 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
CHEROKEE COUNTY...
At 907 AM CDT, local law enforcement reported heavy rain due to a
thunderstorm over much of Cherokee County. Up to three inches of
rain have already fallen. Law enforcement officials have already
reported a few road closures due to flooding.
Some locations that will experience flooding include...
Jacksonville, Rusk, Alto, Mount Selman, Ponta, Mixon, Reese,
Maydelle, New Summerfield, Gallatin, Reklaw, Cuney, Teaselville and
Concord.
The heaviest rain has moved east of the area. Flooding is still
ongoing, but this should allow any high waters to slowly recede.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3213 9499 3169 9499 3157 9520 3158 9526
3159 9528 3161 9526 3163 9529 3168 9529
3172 9534 3174 9533 3173 9537 3175 9536
3176 9540 3182 9540 3185 9544 3193 9542
3196 9545 3199 9545 3205 9542 3213 9546
$$
09What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 20, 5:52 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 20, 5:52 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 552 AM CDT Sat May 20 2017 .AVIATION... Line of shra and tsra has moved across KTYR and KGG terminals, and movg into KTXK terminal. KSHV and KLFK may see this convection hold together by 20/12-14z. Vrbl mostly mvfr cigs exist to both the east and west of this convection, as does lgt s-se winds. Brief w-nw wind gusts possible along leading edge of convection. Mostly low vfr cigs before 20/18z. Isold to sct convection may redevelop later this aftn and tonight invok cold front slowly movg across area overnight. This front may stall out and affect mainly KLFK and KMLU beyond end of 21/12z fcst cycle with additional low cigs and precip possible./07/. && .PREV DISCUSSION... /issued 338 AM CDT Sat May 20 2017/ DISCUSSION... Regional Radar Mosaic showing a decaying line of showers and thunderstorms extending from Southeast Oklahoma into portions of North Central and Central Texas. While the coverage of the activity has held its own over the last couple hours, intensity is beginning to wane as expected. This is the case even with mesoscale analysis showing surface based CAPE values near 2K J/KG just ahead of the convection across portions of Southeast Oklahoma and Southwest Arkansas. Low level jet of 30-40kts is trying to sustain the convection but it's slowly beginning to veer around to more of a southwesterly direction thus becoming more parallel to the convection which could be counteracting the increased instability downstream. Also starting to see some CINH downstream from the line of convection as well which may suggest that the line may be trying to become slightly elevated as it begins moving into our region. Models continue to struggle with the timing of the remnants of this convection moving into our region, especially the 00/06z NAM output which has been playing catchup all night and for that reason has been discounted for this short term forecast cycle. The 00z GFS may be a little too aggressive moving the activity into our NW zones, at least early this morning, but will be used along with a blend of 00z ECMWF through the short term portion of the forecast. All this to say the line of convection should continue to decay as it moves into our region this morning but with PWATS forecast to exceed 1.5 inches across a good portion of our region today, week divergence aloft and weak frontal forcing from the northwest not to mention a mid level shear axis present in southwest flow aloft in advance of a deep shortwave trough across the Central/Southern Plains, confidence is high that convection should redevelop with the aid of daytime heating across most of the Four State Region today. All models support increased coverage throughout the day and for that reason, have kept high chance to likely pops going for the daytime hours. SPC has included much of the eastern half of our region including most of Northern Louisiana and Southern Arkansas in a Slight Risk of Severe Thunderstorms this afternoon/evening. This risk is highly conditional on enough surface based instability developing ahead of a cold front this afternoon as upper forcing will be weak as will low level and deep level shear. Having said this, multicell thunderstorms appear to be the best bet with an isolated hail and/or wind damage threat. The cold front was located well behind the convection early this morning and will not be moving into our far northwest zones until near 18z today, and will make slow southeast progress through 00z, pushing into Northwest Louisiana beyond 00z this evening. Kept pops in the likely category across our southeast zones overnight as this will be the last area worked on by the front. West southwest flow aloft will contain weak perturbations in this flow which could generate isolated to scattered convection on Sunday even with the post frontal conditions across our region. Best coverage would likely be south of the I-20 corridor through Sunday Night before we begin to see changes again in the upper level pattern to our north and west. Vigorous upper level trough will remain locked across the Northern Plains/Upper Great Lakes region of the country with rather quick westerly flow across the Southern Plains to begin the upcoming work week. A disturbance caught in this flow across the TX Hill Country will quickly eject out our way with increasing chances of showers and thunderstorms to our west as we go through the day Monday. This is the lead disturbance in advance of a developing longwave trough across the Northern and Central Plains that will eventually become our permanent weather maker Monday Night into Tuesday with increasing chances of thunderstorms. This longwave trough should eventually become cutoff from the westerlies across the Tenn Valley on Wed as strong cold air advection sweeps into our region from the northwest in the wake of a cold front which should have swept through our entire region Tue Night. Post frontal showers will be possible across our eastern half on Wed due to the proximity of the closed low to our region before we see an end to the precip and clearing skies from west to east Wed Night into Thu. This cooler air will begin to moderate as we move into the later half of the upcoming work week but the forecast should remain dry through this period as well. Prelims to follow...13. && .PRELIMINARY POINT TEMPS/POPS... SHV 84 67 81 63 / 70 50 30 10 MLU 86 68 81 63 / 60 60 40 10 DEQ 79 56 81 54 / 70 20 10 10 TXK 81 61 80 59 / 70 30 10 10 ELD 82 63 79 57 / 70 50 30 10 TYR 82 63 81 63 / 70 40 30 20 GGG 82 64 81 62 / 70 50 30 10 LFK 85 69 84 67 / 70 50 50 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. &&
Hazardous weather outlook, May 20, 4:09 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 409 AM CDT Sat May 20 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-201800- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 409 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Showers and thunderstorms will increase across the Four State Region as we go through the day into this evening. With the aid of daytime heating, some of these storms could become strong to severe with damaging wind gusts and the possibility of large hail the main threats. Also locally heavy downpours will be possible this morning across the Middle Red River Valley of Northeast Texas, Southeast Oklahoma and Southwest Arkansas. The activity should begin diminishing in coverage and intensity later this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Showers and thunderstorms will continue to be in the forecast through at least Tuesday of the upcoming work week. A strong cold front will move through the entire Four State Region Tuesday Night into early Wednesday bringing an end to the wet weather pattern. Much cooler temperatures will be in the forecast for the middle and later half of the work week. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed later today into the evening hours due to the possibility of severe thunderstorms. 13
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:59 AM CDT | Areal Flood Advisory | SHV | Cherokee, Smith | 3 hr |
| May 20, 7:39 AM CDT | Special Weather Statement | SHV | Cherokee, Nacogdoches | 51 min |
| May 20, 8:45 AM CDT | Special Weather Statement | SHV | Angelina, Nacogdoches, San Augustine | 45 min |
| May 20, 9:34 AM CDT | Special Weather Statement | SHV | San Augustine | 26 min |
| May 20, 10:23 AM CDT | Special Weather Statement | SHV | Sabine | 52 min |
| May 20, 3:10 PM CDT | Special Weather Statement | SHV | Angelina | 35 min |
| May 20, 6:53 PM CDT | Special Weather Statement | SHV | Angelina | 67 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.